Ohio, 2013

Flash Flood and Hail in Ohio, June 17 to 18, 2013

June 17 to 18, 2013 · NWS RLX · 2 events in 2 counties and zones

A few thunderstorms formed in eastern Ohio along the dew point gradient from a stalling cold front. One thunderstorm briefly pulsed to a strong level.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few thunderstorms formed in eastern Ohio along the dew point gradient from a stalling cold front. One thunderstorm briefly pulsed to a strong level.

A large shower and thunderstorm complex passed across Kentucky and West Virginia overnight and into the morning of the 18th. A few strong thunderstorms reformed in central Ohio on that front and temperature gradient during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 2:53 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 17, 2:53 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT MON JUN 17 2013

.SYNOPSIS...
DRIER IN THE MID AND UPPER LEVELS TODAY THOUGH STILL SOME SCATTERED
AFTERNOON SHOWERS OR POSSIBLY A THUNDERSTORM. ANOTHER DISTURBANCE
PASSES TUESDAY BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
TRICKY FORECAST WITH WARM MOIST MODERATELY UNSTABLE WSW FLOW BUT THE
LACK OF ANY WELL DEFINED FORCING MECHANISMS TO TRIGGER OR FOCUS
CONVECTION. THE VERY WEAK BOUNDARY WHICH DROPPED SOUTH ACROSS THE
FORECAST AREA THIS AFTERNOON REMAINS OVER THE SOUTHERN MOST COUNTIES
BUT OTHERWISE SUNSHINE AND OROGRAPHIC EFFECTS WILL DRIVE WHICH AREAS
HAVE A BETTER CHANCE AT SHOWERS OR THUNDERSTORMS. BASED ON THIS HAVE
GONE WITH SCATTERED COVERAGE OVER THE SOUTHERN AREAS AS WELL AS THE
EASTERN MOUNTAIN COUNTIES AND ISOLATED ELSEWHERE. THIS ACTIVITY
SHOULD TAPER OFF QUICKLY AROUND SUNSET.

POPS WILL INCREASE AGAIN FROM THE WEST OVERNIGHT AS TWO FEATURES
APPROACH THE AREA. ONE WAVE FROM THE WEST SOUTHWEST THAT WILL BRUSH
OVER THE SOUTHERN AREA AND THE FRONTAL BOUNDARY FROM THE WEST
NORTHWEST. NEITHER FEATURE IS PARTICULARLY STRONG BUT COMBINATION
FOR WILL MAKE FOR A FAIRLY DAMP DAY TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SECONDARY S/W TROF AND VORT MAX WILL CROSS TUE NIGHT AND WILL HELP
TO PUSH THE FRONT THRU. WILL LINGER POPS UNTIL THIS FEATURE PASSES
WED MORNING. DRIER AIR WILL FILTER IN WITH SFC HIGH TAKING CONTROL
LATER WED AND THU. WILL ALLOW FOR SOME CHC POPS IN MTNS THOUGH FOR
POTENTIAL DIURNAL DRIVE SHRA/TSRA AS WEAK SE LLVL FLOW DEVELOPS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WILL BE LOOKING FOR A DRIER PATTERN TO SETTLE IN THRU LATE WEEK AND
AT LEAST FIRST HALF OF WEEKEND. EXCEPTION IS THE MTNS WHERE A FEW
SHRA/TSRA POSSIBLE EACH AFTN AS A LEE SIDE TROF SETS UP IN
CONJUNCTION WITH LLVL SE FLOW AND DIFF HEATING. A S/W TROF WILL TRY
TO BEAT DOWN UPR RIDGE JUST AS IT TRIES TO BUILD E INTO AREA LATE
SUNDAY INTO MONDAY. HAVE CARRIED SOME CHC POPS WITH THIS AT THIS
DISTANCE. TEMPS WARM UP TO 2 TO 4 DEGREES ABV NORMAL...ESPECIALLY
AT NIGHT AT THE MUGGIES BEGIN TO TAKE OVER.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE STRATUS HAS LIFTED SCATTERED TO BROKEN VFR DECK THIS AFTERNOON.
WITH LOW LEVEL MOISTURE CONTINUING TO STREAM TODAY AND TONIGHT THINK
THAT VALLEY FOG WILL ISSUE TONIGHT DESPITE THE OVERRUNNING CIRRUS
DECK. ALSO PRECIPITATION SPREADING IN FROM THE WEST LATE TONIGHT AND
TUESDAY MORNING WILL FURTHER COMPLICATE THINGS. RIGHT NOW HAVE THE
TIMING SUCH THAT THE VALLEY FOG THAT FORMS OVERNIGHT WILL MIX OUT
PRIOR TO THE ONSET OF THE NEXT ROUND OF PRECIPITATION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE...LOW TO MEDIUM.

ALTERNATE SCENARIOS: MAY NOT GET THE MIST/FOG TONIGHT DUE TO HIGHER
LEVEL CLOUD COVER. ALSO MID TO LOW LEVEL STRATUS DECK MIGHT REFORM
OVERNIGHT WHICH WOULD BRING MVFR TO IFR CEILINGS BUT KEEP
VISIBILITIES HIGHER. PRECIPITATION COMING IN FROM THE WEST MAY OR
MAY NOT ALLOW FOG TO LIFT AND CONDITIONS TO IMPROVE PRIOR TO
SPREADING OVER THE AREA.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 18Z TUESDAY...
IFR AT TIMES IN SHOWERS AND THUNDERSTORMS TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/JR
NEAR TERM...JR
SHORT TERM...30
LONG TERM...30
AVIATION...JR
Hazardous weather outlook, Jun 17, 3:20 AM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT MON JUN 17 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
420 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT AND DAYTIME HEATING COULD RESULT IN A FEW STRONG
STORMS ON TUESDAY. SOME OF THESE STORMS COULD PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 2:24 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT MON JUN 17 2013

OHZ067-076-172015-
MORGAN OH-WASHINGTON OH-
324 PM EDT MON JUN 17 2013

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MORGAN AND NORTH CENTRAL
WASHINGTON COUNTIES...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
MCCONNELSVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MCCONNELSVILLE AROUND 345 PM...BRISTOL AROUND
355 PM...HACKNEY AROUND 410 PM AND BEVERLY AROUND 415 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3977 8200 3976 8164 3975 8163 3968 8163
      3966 8158 3959 8158 3958 8157 3946 8168
      3977 8204 3978 8203

14

The radar

The Charleston,WV radar (KRLX), 153 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Morgan

When
June 17, 3:06 PM EST
Where
Morgan County, 6 mi ENE of Mc Connelsville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.683, -81.746

Flash Flood, Perry

When
June 18, 4:00 PM EST to 5:00 PM EST
Where
Perry County, 1.62 mi NNE of Thornville to 2.97 mi NNW of Thornville
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.922, -82.409

One local downpour drifted south through extreme northern Perry County. This was in the vicinity of eastern reaches of Buckeye Lake. Roads were flooded from the county line on south toward Thornville. This included Boundary Road. Water was 1 foot deep on Honey Creek Road and Route 13. No dwellings were affected.

Rain estimates were over 3 inches in less than 2 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446494, 446788.